Tornadoes · United States · Nebraska · 2004
F0 tornado, Franklin County, Nebraska, May 22, 2004
This F0 tornado ran 0.1 miles across Franklin County on May 22, 2004, touching down at 6:36 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 22, 2004
- Touchdown
- 6:36 PM CDT (23:36 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Franklin County
- Touchdown point
- 40.300, -98.780
- Lift-off point
- 40.300, -98.780
- Record number
- 1180
The warnings
24 minutes of warning. NWS GID issued a tornado warning for this county at 23:12 UTC, 24 minutes before the tornado touched down, in force until 00:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:12 UTC | 00:15 UTC | Tornado Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 22, 2:18 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 22, 2:18 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 218 PM CDT SAT MAY 22 2004 .SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA. .LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS DOWN. SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY SMALL CHANCES FOR PRECIP IN THE AREA. TIMING AND STRENGTH OF WAVES IN FLOW UNCERTAIN. WILL CONTINUE LOW POPS MONDAY AFTERNOON TO WEDNESDAY. WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM TRIES TO ORGANIZE ON WEST COAST. MODELS ARE TRYING TO GET HANDLE ON NEXT SYSTEM. MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/KISNER
Hazardous weather outlook, May 22, 3:26 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 PM CDT SAT MAY 22 2004 NEZ039>041-046>049-060>064-072>077-082>087-231200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 326 PM CDT SAT MAY 22 2004 ...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM. EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND NORTH OF HIGHWAY 6. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY TUNDED FOR LATER STATEMENTS. KSZ005>007-017>019-231200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 326 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO DISSIPATE QUICKLY AFTER DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON. T
In the hours before
Local storm report, May 22, 6:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 1 E OXFORD 40.25N 99.61W
05/22/2004 1.00 INCH HARLAN NE PUBLIC
0536 PM HAIL BEAVER CITY 40.14N 99.83W
05/22/2004 0.75 INCH FURNAS NE LAW ENFORCEMENT
&&
KISNERLocal storm report, May 22, 6:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 5 WNW ALMA 40.13N 99.45W
05/22/2004 HARLAN NE STORM CHASER
&&
KISNERLocal storm report, May 22, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 2 E ALMA 40.10N 99.32W
05/22/2004 HARLAN NE STORM CHASER
&&
KISNERLocal storm report, May 22, 6:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 3 NW GOTHENBURG 40.96N 100.20W
05/22/2004 52 MPH DAWSON NE PUBLIC
&&
ALSO REPORTED 3/4 INCH HAIL
KISNERLocal storm report, May 22, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 NW REPUBLICAN CITY 40.12N 99.25W
05/22/2004 2.75 INCH HARLAN NE PUBLIC
0623 PM HAIL RAGAN 40.31N 99.29W
05/22/2004 2.50 INCH HARLAN NE TRAINED SPOTTER
0621 PM HAIL 2 N REPUBLICAN CITY 40.13N 99.22W
05/22/2004 2.00 INCH HARLAN NE TRAINED SPOTTER
0621 PM HAIL FUNK 40.46N 99.25W
05/22/2004 1.00 INCH PHELPS NE LAW ENFORCEMENT
50 MPH WIND GUSTS
&&
KISNERLocal storm report, May 22, 6:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 7 S WILCOX 40.26N 99.17W
05/22/2004 1.00 INCH FRANKLIN NE LAW ENFORCEMENT
&&
KISNERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.6 hours before the tornado, 179 km from the path. May 22, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95443 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -191 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.4 hours after it, 179 km from the path. May 23, 2004.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -108 J/kg
- Surface CAPE
- 419 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Hastings (HSI), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:53 UTC | 80.6 | 66.2 | 120° 9 kt | 1000.7 | ||
| 22:53 UTC | 78.8 | 64.4 | 80° 7 kt | 1000 | ||
| 23:35 UTC | 75.2 | 64.4 | 50° 8 kt | 999.3 | ||
| 23:53 UTC | 75.2 | 64.4 | 30° 12 kt | 997.6 | ||
| 00:25 UTC | 69.8 | 66.2 | 330° 24 kt | 32 | 999.7 | |
| 00:35 UTC | 69.8 | 60.8 | 998.6 | |||
| 00:53 UTC | 69.8 | 60.8 | 997.6 | |||
| 01:16 UTC | 69.8 | 62.6 | 100° 11 kt | 996.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 29 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 22, 2004
64 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 3:58 PM EDT | F0 | Saginaw, MI | 2.5 | 50 | |||
| May 22 | 4:02 PM EDT | F0 | Saginaw, MI | 0.2 | 30 | |||
| May 22 | 2:10 PM MDT | F0 | Goshen, WY | 0.2 | 25 | |||
| May 22 | 4:35 PM EDT | F0 | Shiawassee, MI | 0.1 | 20 | |||
| May 22 | 4:45 PM EDT | F1 | Tuscola, MI | 1.0 | 50 | $10,000 | ||
| May 22 | 5:10 PM EDT | F0 | Sanilac, MI | 1.0 | 50 | $20,000 | ||
| May 22 | 3:20 PM MDT | F0 | Logan, CO | 0.1 | 50 | |||
| May 22 | 5:22 PM CDT | F0 | McPherson, NE | 0.2 | 20 | |||
| May 22 | 5:28 PM CDT | F0 | Furnas, NE | 0.1 | 50 | $10,000 | ||
| May 22 | 5:35 PM CDT | F1 | Furnas, NE | 3.0 | 400 | $300,000 | ||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 0.1 | 10 | |||
| May 22 | 5:40 PM CDT | F0 | Logan, NE | 2.0 | 20 | |||
| May 22 | 5:49 PM CDT | F0 | Harlan, NE | 0.2 | 50 | $150,000 | ||
| May 22 | 6:04 PM CDT | F0 | Harlan, NE | 0.2 | 100 | |||
| May 22 | 6:10 PM CDT | F0 | Colfax, NE | 0.5 | 50 | |||
| May 22 | 6:11 PM CDT | F0 | Harlan, NE | 0.2 | 75 | |||
| May 22 | 6:34 PM CDT | F1 | Custer, NE | 0.2 | 20 | $40,000 | ||
| May 22 | 6:46 PM CDT | F0 | Webster, NE | 3.5 | 125 | $250,000 | ||
| May 22 | 6:50 PM CDT | F1 | Custer, NE | 0.5 | 30 | $50,000 | ||
| May 22 | 6:53 PM CDT | F0 | Thayer, NE | 0.2 | 75 | |||
| May 22 | 7:00 PM CDT | F2 | Thayer, NE | 8.0 | 800 | $2.5 million | ||
| May 22 | 7:07 PM CDT | F1 | Adair, IA | 7.1 | 100 | $50,000 | ||
| May 22 | 7:10 PM CDT | F1 | Adams, NE | 7.0 | 150 | $1.0 million | ||
| May 22 | 7:11 PM CDT | F0 | Madison, IA | 0.3 | 30 | |||
| May 22 | 7:12 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 22 | 7:13 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 22 | 7:15 PM CDT | F1 | Dodge, NE | 2.0 | 200 | |||
| May 22 | 7:17 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 22 | 7:19 PM CDT | F2 | Adams, NE | 23.0 | 700 | $5.0 million | ||
| May 22 | 7:24 PM CDT | F0 | Thayer, NE | 1.0 | 50 | |||
| May 22 | 7:26 PM CDT | F1 | Fillmore, NE | 2.5 | 100 | $100,000 | ||
| May 22 | 7:29 PM CDT | F1 | Clay, NE | 0.2 | 25 | |||
| May 22 | 7:30 PM CDT | F4 | Hallam tornado, NE | 54.0 | 4,400 | 1 | 38 | $160 million |
| May 22 | 7:32 PM CDT | F1 | Fillmore, NE | 2.0 | 150 | $100,000 | ||
| May 22 | 7:34 PM CDT | F0 | York, NE | 0.2 | 75 | $40,000 | ||
| May 22 | 7:35 PM CDT | F0 | Jefferson, NE | 2.0 | 80 | |||
| May 22 | 7:45 PM CDT | F0 | Story, IA | 1.4 | 50 | $2,000 | ||
| May 22 | 7:45 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 7:55 PM CDT | F1 | Dallas, IA | 5.0 | 100 | $2,000 | ||
| May 22 | 8:06 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:13 PM CDT | F0 | Dallas, IA | 0.5 | 50 | $1,000 | ||
| May 22 | 8:19 PM CDT | F0 | Harrison, IA | 0.2 | 60 | |||
| May 22 | 8:19 PM CDT | F0 | Marshall, IA | 0.5 | 40 | |||
| May 22 | 8:20 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:23 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:27 PM CDT | F0 | Dallas, IA | 0.2 | 25 | |||
| May 22 | 8:35 PM CDT | F0 | Jasper, IA | 0.2 | 25 | |||
| May 22 | 8:36 PM CDT | F0 | Jasper, IA | 1.5 | 40 | $10,000 | ||
| May 22 | 8:40 PM CDT | F1 | Marshall, IA | 17.0 | 100 | $10,000 | ||
| May 22 | 8:42 PM CDT | F0 | Republic, KS | 0.1 | 50 | $10,000 | ||
| May 22 | 8:44 PM CDT | F2 | Republic, KS | 2.0 | 100 | $90,000 | ||
| May 22 | 8:45 PM CDT | F0 | Shelby, IA | 2.0 | 200 | |||
| May 22 | 8:53 PM CDT | F1 | Thayer, NE | 10.0 | 400 | $1.0 million | ||
| May 22 | 8:56 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 8:59 PM CDT | F0 | Republic, KS | 0.1 | 50 | |||
| May 22 | 9:06 PM CDT | F0 | Polk, IA | 2.0 | 50 | |||
| May 22 | 9:15 PM CDT | F0 | Tama, IA | 0.3 | 30 | |||
| May 22 | 9:25 PM CDT | F0 | Thayer, NE | 6.0 | 200 | $250,000 | ||
| May 22 | 9:30 PM CDT | F1 | Jefferson, NE | 3.0 | 100 | |||
| May 22 | 9:40 PM CDT | F1 | Cass, NE | 1.5 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.